Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 238, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2018, 5:11 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2018, 5:11 PM MDT (23:11 UTC)
- Expired
- Jun 22, 2018, 5:48 PM MDT
- In force
- 37 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Hamilton County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 157 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 12:19 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 22, 3:31 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1793 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
835
WUUS53 KDDC 222311
SVRDDC
KSC075-093-230015-
/O.NEW.KDDC.SV.W.0238.180622T2311Z-180623T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
611 PM CDT FRI JUN 22 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Hamilton County in southwestern Kansas...
Southwestern Kearny County in southwestern Kansas...
* Until 715 PM CDT/615 PM MDT/.
* At 610 PM CDT/510 PM MDT/, a severe thunderstorm was located 9
miles southwest of Syracuse, moving east at 15 mph. This replaces
the previous warning for Hamilton and Kearny counties.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Syracuse and Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3774 10198 3801 10194 3810 10144 3774 10144
TIME...MOT...LOC 2310Z 280DEG 12KT 3789 10189
HAIL...1.25IN
WIND...60MPH
$$
TATRO3 follow-up statements
579
WWUS53 KDDC 222323
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
623 PM CDT FRI JUN 22 2018
KSC075-093-230015-
/O.CON.KDDC.SV.W.0238.000000T0000Z-180623T0015Z/
Hamilton KS-Kearny KS-
623 PM CDT FRI JUN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR SOUTHEASTERN HAMILTON AND SOUTHWESTERN KEARNY
COUNTIES...
At 622 PM CDT/522 PM MDT/, a severe thunderstorm was located 9 miles
south of Syracuse, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Syracuse and Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3774 10189 3803 10183 3810 10144 3774 10144
TIME...MOT...LOC 2322Z 281DEG 29KT 3784 10178
HAIL...1.25IN
WIND...60MPH
$$
TATRO067
WWUS53 KDDC 222332
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
632 PM CDT FRI JUN 22 2018
KSC075-093-230015-
/O.CON.KDDC.SV.W.0238.000000T0000Z-180623T0015Z/
Hamilton KS-Kearny KS-
632 PM CDT FRI JUN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR SOUTHEASTERN HAMILTON AND SOUTHWESTERN KEARNY
COUNTIES...
At 632 PM CDT/532 PM MDT/, a severe thunderstorm was located 10 miles
south of Syracuse, moving east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3774 10189 3793 10177 3797 10144 3774 10144
TIME...MOT...LOC 2332Z 280DEG 12KT 3783 10174
HAIL...1.50IN
WIND...60MPH
$$
TATRO558
WWUS53 KDDC 222348
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
648 PM CDT FRI JUN 22 2018
KSC075-093-222358-
/O.CAN.KDDC.SV.W.0238.000000T0000Z-180623T0015Z/
Hamilton KS-Kearny KS-
648 PM CDT FRI JUN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMILTON AND
SOUTHWESTERN KEARNY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.
LAT...LON 3774 10189 3793 10177 3797 10144 3774 10144
TIME...MOT...LOC 2347Z 280DEG 12KT 3782 10167
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 5:03 PM MDT, 8 minutes earlier.
Area forecast discussion, Jun 22, 5:03 PM MDT, 8 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 603 PM CDT Fri Jun 22 2018 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Saturday) Issued at 1231 PM CDT Fri Jun 22 2018 Widespread thunderstorms across the area expected this evening into the early overnight. Two areas of concern with the storms will be from northeast Colorado and southeast Colorado. The northeast Colorado storms (which at the time of this forecast discussion have formed just east of the Denver airport) should move in to the northwest zones by late afternoon with the primary threat of damaging winds and some hail. The southeast Colorado storms will have the greater threat of being initially discrete as they move into southwest Kansas and the Oklahoma and Texas panhandle. Development for these storms should be shortly after 4pm. The environment ahead of the development of the southeast Colorado storms continues to be the most favorable for the higher impact severe storms. CAPE values of ~3000 J/kg with bulk shear values in the 50 kt range and right curved hodographs for Elkhart, Liberal, and Garden City will suggest any discrete cell capable of producing destructive hail and isolated tornadoes. Both areas should eventually converge into one long squall line and become primarily a damaging wind threat east of highway 283. Most of the thunderstorms should be out of the forecast area by sunrise and Saturday looks quiet for most of the day. An outside chance of an isolated thunderstorm could develop in the late afternoon and evening as a 500-700 mb shortwave moves out of eastern Colorado. .LONG TERM...(Saturday night through Friday) Issued at 131 PM CDT Fri Jun 22 2018 Primary threat is coming on Sunday with an enhanced risk in place for much of central and southwest Kansas. Newest updates with the NAM and GFS continue to show widespread area of ~4000 J/kg CAPE and bulk shear values increasing through the day. An upper level low will move from Montana into Nebraska during the day and will eject a strong shortwave out of eastern Colorado in the afternoon. Areas of convection could develop earlier in the day along the I-70 corridor (around noon) and convection will develop towards the mid afternoon for areas to the south. Given the very unstable environment the likelihood of a line of severe storms looks to be the case however if any of the storms can stay discrete for an hour or two large hail will be a threat. The biggest threat with the storms should be damaging straight line winds and flash flooding. Thunderstorm activity should be out of the area by Monday morning. Afterwards through the rest of the week, an upper level ridge will move into the central plains providing warmer temperatures. Shortwaves are still being suggested by the GFS so storms can't be ruled out...but it does look like the weather pattern should be more quiet. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 600 PM CDT Fri Jun 22 2018 Strong to severe thunderstorms will spread eastward across west central and southwest Kansas into central Kansas through late this evening. This will increase the potential for brief MVFR/IFR conditions in the vicinity of all TAF sites generally 00Z TO 03Z this evening. Outside of gusty winds resultant of thunderstorm produced outflow, prevailing southerly winds around 10 to 20kt early this evening are expected to become relatively light and variable overnight in wake of advancing thunderstorms as surface high pressure fills in across the Western High Plains. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 88 66 89 / 50 0 10 50 GCK 60 88 65 88 / 70 0 10 40 EHA 59 89 64 92 / 50 0 10 20 LBL 61 88 66 91 / 60 0 10 30 HYS 63 88 65 84 / 60 10 10 60 P28 65 88 68 92 / 80 10 0 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...JJohnson
Hazardous weather outlook, Jun 22, 1:49 AM MDT, 15 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 249 AM CDT Fri Jun 22 2018 KSZ030-031-043>046-061>066-074>081-084>090-231000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 249 AM CDT Fri Jun 22 2018 /149 AM MDT Fri Jun 22 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms will be possible late today and early tonight across western Kansas. Baseball size hail or larger along with wind gusts in excess of 60 mph and periods of heavy rainfall will be the main hazards. There will also be a chance for a few tornadoes late today or early this evening. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Strong to Severe thunderstorms will be possible Sunday night. Hail two inches or large, strong damaging winds, and heavy rainfall currently appears to be the main hazards. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Fire weather: Elevated risk * Sunday - Lightning: Significant risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk - Fire weather: Elevated risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk - Fire weather: Elevated risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk - Fire weather: Elevated risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 pm west of highway 83. Spotter activation may then be required after 5 pm for the remainder of western Kansas. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 22, 4:03 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
503 PM CDT FRI JUN 22 2018
KSZ061-062-074-222245-
Stanton KS-Kearny KS-Hamilton KS-
503 PM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...SOUTHWESTERN KEARNY...
NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES UNTIL 545 PM
CDT/445 PM MDT/...
At 502 PM CDT/402 PM MDT/, Doppler radar was tracking a strong
thunderstorms in northeast Prowers County in eastern Colorado. These
storms will be moving into Hamilton county shortly
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Syracuse, Coolidge and Kendall.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.
LAT...LON 3826 10204 3826 10154 3774 10152 3773 10153
3774 10204
TIME...MOT...LOC 2202Z 286DEG 42KT 3812 10204
TATROSpecial weather statement, Jun 22, 4:37 PM MDT, 34 minutes before
Special Weather Statement National Weather Service Dodge City KS 537 PM CDT FRI JUN 22 2018 KSZ062-063-222300- Finney KS-Kearny KS- 537 PM CDT FRI JUN 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY AND WEST CENTRAL FINNEY COUNTIES UNTIL 600 PM CDT... At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 17 miles south of Leoti, moving east at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Kearny and west central Finney Counties. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3826 10112 3801 10094 3813 10144 3826 10144 TIME...MOT...LOC 2236Z 288DEG 30KT 3823 10131 TATRO
Special weather statement, Jun 22, 4:50 PM MDT, 21 minutes before
Special Weather Statement National Weather Service Dodge City KS 550 PM CDT FRI JUN 22 2018 KSZ031-222345- Ellis KS- 550 PM CDT FRI JUN 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 645 PM CDT... At 550 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles south of Hill City to 2 miles southeast of Trego Center. Movement was east at 40 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, Emmeram, Yocemento, Pfeifer, Toulon, Munjor and Antonino. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for central Kansas. LAT...LON 3870 9904 3870 9958 3913 9959 3913 9904 TIME...MOT...LOC 2250Z 284DEG 36KT 3919 9982 3886 9986 UMSCHEID
Local storm report, Jun 22, 4:57 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 1 NE GRIGSTON 38.49N 100.70W
06/22/2018 E60 MPH SCOTT KS PUBLIC
&&Special weather statement, Jun 22, 4:57 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Dodge City KS 557 PM CDT FRI JUN 22 2018 KSZ074-075-084-085-230000- Stanton KS-Stevens KS-Grant KS-Morton KS- 557 PM CDT FRI JUN 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON...SOUTHERN GRANT...SOUTHEASTERN STANTON AND NORTHERN STEVENS COUNTIES UNTIL 700 PM CDT... At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Feterita, moving east at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hugoton, Moscow, Woods, Ryus and Cave. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3720 10173 3739 10166 3754 10110 3714 10110 TIME...MOT...LOC 2257Z 280DEG 12KT 3729 10146 TATRO
Special weather statement, Jun 22, 5:04 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Dodge City KS 604 PM CDT FRI JUN 22 2018 KSZ043-062-063-077-230000- Gray KS-Finney KS-Kearny KS-Scott KS- 604 PM CDT FRI JUN 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEARNY...NORTHWESTERN FINNEY...SOUTHWESTERN SCOTT AND NORTHWESTERN GRAY COUNTIES UNTIL 700 PM CDT... At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Deerfield, moving east at 25 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Garden City, Lakin, Holcomb and Deerfield. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern and west central Kansas. LAT...LON 3810 10144 3829 10100 3799 10059 3779 10144 TIME...MOT...LOC 2304Z 280DEG 12KT 3807 10111 TATRO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:28 AM MDT | Special Weather Statement | DDC | Seward | 62 min |
| Jun 22, 5:01 AM MDT | Special Weather Statement | DDC | Meade | 59 min |
| Jun 22, 6:18 AM MDT | Special Weather Statement | DDC | Seward | 27 min |
| Jun 22, 7:22 AM MDT | Special Weather Statement | DDC | Meade | 53 min |
| Jun 22, 3:37 PM MDT | Special Weather Statement | DDC | Lane, Scott | 53 min |
| Jun 22, 3:54 PM MDT | Special Weather Statement | DDC | Morton | 51 min |
| Jun 22, 3:59 PM MDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott, Trego | 61 min |
| Jun 22, 4:03 PM MDT | Special Weather Statement | DDC | Hamilton | 42 min |
| Jun 22, 4:08 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 67 min |
| Jun 22, 4:14 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 61 min |
| Jun 22, 4:37 PM MDT | Special Weather Statement | DDC | Kearny | 23 min |
| Jun 22, 4:44 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness, Rush and 1 more | 61 min |
| Jun 22, 4:50 PM MDT | Special Weather Statement | DDC | Ellis | 55 min |
| Jun 22, 4:57 PM MDT | Special Weather Statement | DDC | Stevens | 63 min |
| Jun 22, 5:03 PM MDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 42 min |
| Jun 22, 5:04 PM MDT | Special Weather Statement | DDC | Finney, Kearny | 56 min |
| Jun 22, 5:13 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 41 min |
| Jun 22, 5:19 PM MDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Ford, Gray, Hodgeman, Kiowa and 1 more | 56 min |
| Jun 22, 5:21 PM MDT | Severe Thunderstorm Warning | DDC | Clark, Finney, Ford, Grant, Gray, Haskell and 3 more | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.